Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 204, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 30, 2018, 4:24 PM CDT for Marshall County, Washington County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2018, 4:24 PM CDT (21:24 UTC)
- Expired
- Jul 30, 2018, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WUUS53 KTOP 302124
SVRTOP
KSC117-201-302200-
/O.NEW.KTOP.SV.W.0204.180730T2124Z-180730T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
424 PM CDT MON JUL 30 2018
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in north central Kansas...
Northwestern Marshall County in northeastern Kansas...
* Until 500 PM CDT.
* At 424 PM CDT, a severe thunderstorm was located 4 miles north of
Bremen, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Marysville, Hanover and Bremen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9665 3974 9670 3983 9703 4000 9691
TIME...MOT...LOC 2124Z 017DEG 15KT 3996 9679
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
187
WWUS53 KTOP 302142
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
442 PM CDT MON JUL 30 2018
KSC117-302152-
/O.CAN.KTOP.SV.W.0204.000000T0000Z-180730T2200Z/
Marshall-
442 PM CDT MON JUL 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3995 9681 3987 9680 3977 9681 3983 9703
3999 9692
TIME...MOT...LOC 2142Z 034DEG 13KT 3993 9686
$$
KSC201-302200-
/O.CON.KTOP.SV.W.0204.000000T0000Z-180730T2200Z/
Washington-
442 PM CDT MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 442 PM CDT, a severe thunderstorm was located near Hanover, moving
southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hanover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3995 9681 3987 9680 3977 9681 3983 9703
3999 9692
TIME...MOT...LOC 2142Z 034DEG 13KT 3993 9686
HAIL...1.00IN
WIND...60MPH
$$932
WWUS53 KTOP 302151
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
451 PM CDT MON JUL 30 2018
KSC201-302200-
/O.CON.KTOP.SV.W.0204.000000T0000Z-180730T2200Z/
Washington-
451 PM CDT MON JUL 30 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN WASHINGTON COUNTY...
At 451 PM CDT, a severe thunderstorm was located near Hanover, moving
southwest at 15 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hanover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3995 9681 3981 9686 3986 9701 3991 9697
3996 9694
TIME...MOT...LOC 2151Z 028DEG 15KT 3991 9692
HAIL...0.88IN
WIND...60MPH
$$092
WWUS53 KTOP 302159
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
459 PM CDT MON JUL 30 2018
KSC201-302209-
/O.EXP.KTOP.SV.W.0204.000000T0000Z-180730T2200Z/
Washington-
459 PM CDT MON JUL 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 500 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3995 9681 3981 9686 3986 9701 3991 9697
3996 9694
TIME...MOT...LOC 2159Z 017DEG 15KT 3988 9693
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:03 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jul 30, 3:03 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Topeka KS 303 PM CDT Mon Jul 30 2018 .SHORT TERM...(This evening through Tuesday) Issued at 247 PM CDT Mon Jul 30 2018 As of 20Z Monday afternoon a the remnant showers and storms from this morning continue to progress into portions of southern KS and northern OK. An expansive stratus and cirrus shield has persisted across much of eastern KS -- greatly reducing solar insolation and limiting temperatures to the upper 70s. At this hour the back edge of the cloud shield extended from near Hiawatha to near Council Grove. West of that line, increased sfc heating and subsequent BL destablilzation has allowed thunderstorms to redevelop. In addition, an embedded shortwave trough within the larger scale upper trough axis that is swinging through the southern NE and northern KS region has further aided in thunderstorm development. A lack of deep layer shear has resulted in largely outflow dominate storms. That being said the strongest updrafts may be capable of large hail and gusty winds. As the shortwave traverses portions of northeast KS the threat for showers and storms will push south and east through the afternoon and evening hours. All activity is expected to come to an end shortly after sunset. Transitioning into tonight and Tuesday, the main upper trough will move into the OH River Valley region as a surface ridge axis pushes into eastern KS. As a result, light winds with clear skies are expected. Highs tomorrow afternoon will remain below normal with temperatures in the low to middle 80s. There is a very slight chance for an isolated shower/storm tomorrow afternoon, especially east of highway 75. Although the lack of large scale ascent and sfc convergence should limit PoPs tomorrow afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 247 PM CDT Mon Jul 30 2018 A relatively quiet weather pattern is in-store for KS through next weekend. The upper ridge axis in the western CONUS will amplify through the week as temperatures steadily rise into the upper 80s and low 90s by the end of the week. GFS and ECMWF solutions continue to transition the mid and upper flow to zonal across the central Plains next week as the ridge axis de- amplifies That being said, it's unclear if shower and storm chances will return to the CWA as the main jet max will remain across the northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1234 PM CDT Mon Jul 30 2018 Predominately VFR conditions are expected through the TAF period. Shower and thunderstorm activity is expected to continue into the evening hours. A TEMPO group for reduced vis has been extended through 20Z at MHK given the shower/storm activity just northwest of the terminal. For the Topeka terminals, confidence in direct impacts to the terminals is low given the very scattered nature of the thunderstorms. Will continue to watch trends through the afternoon and amend if a time-window of higher likelihood becomes clear. Activity is expected to diminish after sunset. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Baerg
Hazardous weather outlook, Jul 30, 3:04 PM CDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 304 PM CDT Mon Jul 30 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-312015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 304 PM CDT Mon Jul 30 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible through the evening hours. The strongest storms will be capable of damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 30, 1:20 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM FLASH FLOOD 1 S DELPHOS 39.26N 97.77W
07/30/2018 OTTAWA KS 911 CALL CENTER
DELAYED REPORT. WATER REPORTED OVER SOME
ROADS IN DELPHOS. AT TIME OF REPORT, 3.7
INCHES OF RAIN HAD ALREADY FALLEN IN LESS
THAN 3 HOURS. ADDITIONAL RAIN FELL BEYOND
THIS REPORT TIME.
&&
ACHSpecial weather statement, Jul 30, 2:29 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
229 PM CDT MON JUL 30 2018
KSZ008-302000-
Republic-
229 PM CDT MON JUL 30 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REPUBLIC COUNTY
UNTIL 300 PM CDT...
At 229 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scandia, moving south at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Belleville, Scandia, Courtland and Norway.
LAT...LON 3977 9793 3989 9781 3985 9760 3965 9763
3965 9764 3972 9793
TIME...MOT...LOC 1929Z 016DEG 9KT 3981 9775
SandersThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 9:34 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| Jul 30, 2:29 PM CDT | Special Weather Statement | TOP | Republic | 31 min |
| Jul 30, 4:30 PM CDT | Areal Flood Advisory | TOP | Ottawa | 90 min |
| Jul 30, 5:35 PM CDT | Special Weather Statement | TOP | Ottawa | 10 min |
| Jul 30, 6:08 PM CDT | Special Weather Statement | TOP | Brown | 37 min |
| Jul 30, 6:55 PM CDT | Special Weather Statement | TOP | Jackson | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.